Q:

6/15/2013
A 45 year-old female has a case of bronchial asthma having history of amoxicillin induced diarrhea. She in on multiple antipsychotic for depression and is having acute exacerbation of asthma. Can amoxicillin be written to this patient during acute exacerbation because antipshychotics have multiple drug interactions with macrolides and quinolons. Is amoxicillin absolutely contraindicated or relative contraindicated?

A:

Thank you for your inquiry.

As you know, diarrhea due to amoxicillin is probably related to alteration in gastrointestinal flora. Most such cases are mild and resolve without cessation of the antibiotic. However, one has to be cautious when administering amoxicillin to this patient because more severe complications can occur. Nonetheless, I believe that you can proceed with amoxicillin, warning the patient to let you know if they do develop diarrhea, and also employing measures to reduce the chances that diarrhea will occur. These include procedures such as staying on a low fiber diet and taking probiotics. These are listed on the Mayo Clinic’s website here.

Another thing that you might consider is another class of antibiotic such as a sulfonylurea or a tetracycline/doxycycline preparation.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology